0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Hallucinations After Penicillin Injection

CHARLES R. ROBERTSON JR, MD
Am J Dis Child. 1985;139(11):1074. doi:10.1001/archpedi.1985.02140130012011.
Text Size: A A A
Published online

Sir.—Silber and D'Angelo's report1 on toxic central nervous system responses to penicillin G procaine was of interest to me. I would like to report a similar case that had interesting differences.

Patient Report.—A 3½-year-old girl was seen with a one-day history of fever, sore throat, anorexia, and nausea. Two siblings had been treated for streptococcal pharyngitis a few days prior to presentation. Pertinent physical findings included a temperature of 40.2°C, a weight of 12 kg, crusty rhinorrhea, erythematous tonsils, and moderate anterior cervical adenopathy. Throat and blood cultures were obtained, and the child was given an injection of 300,000 units of penicillin G procaine and 300,000 units of penicillin G benzathine. One teaspoon (5 mL) of acetaminophen was given. Throat culture subsequently yielded non–group A β-hemolytic streptococci. Blood culture was negative. The child was taken home and put to bed.

Three hours later, the child awakened terrified,

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();